Apr 18, 2007
Dear Dr. Sherer,
First of all sorry for my english. I am writing you for asking a piece of advice. I received my resistance test today and I looked it and found that my hiv is susceptible to all protease inhibitor (at least good news); however, I have lost all NNRTI (I am taking AZT+3TC+EFV for almost two years) and my HIV has at least a low resistance for all NRTI:
My hiv already have L10L/I protease mutation and D67N, K70E, A98G, K103N, M184M/V, T215L reverse transcriptase mutations.
I was infected 4 yr ago (surely) and started the HAART in May05 2005. My baseline was cd4=218 and vl=64000. I stayed indetectable until Dec'06 (cd4 374, vl=520), I repeated all my exams in Feb07 and cd4=360, vl=4200. I am really scared how fast the things are going on. I have never had any defined AIDS-illness and did not forget any pill during this 2 yr of HAART. I am really worried because new drugs will take too long for being released in Brazil. I am looking foward to hearing your kind advices. Faithfully yours,
Response from Dr. Sherer
Your English is certainly good enough to have given a very clear medical history!
The best advice that I can give you is to work out your best plan with your doctor in Brazil. As you suggest, you are ready for second line therapy due to your rising viral load and the clear resistance to efavirenz, as well as partial resistance to your NRTIs. The sooner you can switch, the better, in order to save some effectiveness in the NRTI class.
Brazil has recently taken steps to provide second line treatment with lopinavir/r (Kaletra), but I am aware that there may be local delays and obstacles to obtaining second line treatment. Your genotype suggests that you will respond well to this PI in combination with second line NRTIs such as TDF + FTC, or DDI + 3TC.
Unfortunately, among people who have a virologic failure to efavirenz, i.e. an average of 5-10% per year, there are people like yourself who have taken every dose properly with no interruptions in their adherence. This does not mean that you have done something wrong. It is possible, for example, that the virus you acquired had some underlying resistance before you started your regimen, and that may have compromised the efficacy of the regimen.
In any event, talk to your doctor about the options that are available to you in Brazil, and show him or her these suggestions.
Atripla in my Bowel Movements
- Is Tingling In Fingers An Acute Symptom Of HIV?
- Swollen Lymph Glands Sign Of HIV Infection
- Ache In Testicles After Insertive Oral Sex Worried I Have HIV
- Blood In Semen After Receptive Anal Sex Worried I Have HIV
- Penis Discharge After Deep Kissing Worried I Have HIV
- Penis Discharge After Licking Genital Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.